Alert archive / Montana / Winter Storm Warnings in 2012
Winter Storm Warning 11, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Dec 7, 2012, 7:23 PM MST for 9 counties in Montana. It was in force for 13 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 7, 2012, 7:23 PM MST (02:23 UTC)
- Expired
- Dec 8, 2012, 8:00 AM MST
- In force
- 13 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 7, 7:37 PM MST | HEAVY SNOW 3.5 | Huson, MT | ROADS ARE COVERED, VISIBILITIES ARE LESS THAN 1/4 MILE. HEAVY SNOW DURATION 2 HOURS |
| Dec 7, 8:00 PM MST | HEAVY SNOW 4.5 | 6 Wnw Missoula, MT | 1.7 INCHES FELL FROM 735 TO 800 PM MST. WINDS WERE GUSTING TO 35 MPH. |
| Dec 7, 8:20 PM MST | HEAVY SNOW 6.5 | 2 Nw East Missoula, MT | RATTLESNAKE VALLEY SINCE 530 MST. |
| Dec 7, 8:30 PM MST | HEAVY SNOW 6 | 1 Sw Missoula, MT | 6 OF SNOW FROM 5:30PM TO 8:30PM. HEAVY SNOW DURATION 3 HOURS |
| Dec 7, 8:38 PM MST | HEAVY SNOW 4 | 3 Ese Turah, MT | CURRENTLY EXPERIENCING HEAVY SNOW. HEAVY SNOW DURATION 4 HOURS 30 MINUTES |
| Dec 7, 9:40 PM MST | HEAVY SNOW 13.4 | 4 Nw Noxon, MT | HEAVY SNOW DURATION 30 HOURS |
| Dec 7, 11:00 PM MST | HEAVY SNOW 8.8 | 2 Nne Missoula, MT | REPORTED AT COOP STATION MSAM8 HEAVY SNOW DURATION 24 HOURS |
| Dec 7, 11:55 PM MST | HEAVY SNOW 7.7 | 6 Nw Missoula, MT | REPORTED AT COOP STATION MSOM8 HEAVY SNOW DURATION 24 HOURS |
| Dec 8, 6:00 AM MST | HEAVY SNOW 8 | 1 W Bonner, MT | WAS GETTING UP TO 2 INCHES PER HOUR AT TIMES BETWEEN 1800-2300MST LAST NIGHT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
961 WWUS45 KMSO 080223 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 723 PM MST FRI DEC 7 2012 MTZ005-081200- /O.UPG.KMSO.WW.Y.0060.000000T0000Z-121208T0600Z/ /O.NEW.KMSO.WS.W.0011.121208T0223Z-121208T1500Z/ MISSOULA/BITTERROOT VALLEYS- 723 PM MST FRI DEC 7 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW AND VERY SLICK ROADS...WHICH IS IN EFFECT UNTIL 8 AM MST SATURDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * IMPACTS/TIMING: HEAVY SNOW SHOWERS WILL CONTINUE THIS EVENING WITH RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE...CAUSING VERY SLICK ROAD CONDITIONS. SNOW WILL LIKELY COME TO AN END BY MIDNIGHT, HOWEVER COOLING TEMPERATURES WILL PROMOTE VERY ICY ROADS THROUGH SATURDAY MORNING. IN ADDITION, GUSTY WEST WINDS WILL DEVELOP TONIGHT CAUSING PERIODS OF BLOWING AND DRIFTING SNOW AND LOWERING VISIBILITY TO BELOW HALF A MILE AT TIMES. * VALLEY SNOWFALL ACCUMULATIONS: 3 TO 6 INCHES...LOCALLY UP TO 7 INCHES. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MTZ004-081200- /O.UPG.KMSO.WW.Y.0060.000000T0000Z-121208T0600Z/ /O.NEW.KMSO.WS.W.0011.121208T0223Z-121208T1500Z/ LOWER CLARK FORK REGION- 723 PM MST FRI DEC 7 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR SNOW...BLOWING SNOW AND VERY SLICK ROAD CONDITIONS...WHICH IS IN EFFECT UNTIL 8 AM MST SATURDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * IMPACTS/TIMING: HEAVY SNOW SHOWERS WILL CONTINUE THIS EVENING WITH RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE...CAUSING VERY SLICK ROAD CONDITIONS. SNOW WILL LIKELY COME TO AN END BY MIDNIGHT, HOWEVER COOLING TEMPERATURES WILL PROMOTE VERY ICY ROADS THROUGH SATURDAY MORNING. IN ADDITION, GUSTY WEST WINDS WILL DEVELOP TONIGHT CAUSING PERIODS OF BLOWING AND DRIFTING SNOW AND LOWERING VISIBILITY TO BELOW HALF A MILE AT TIMES. * MOUNTAIN PASS SNOW ACCUMULATIONS: UP TO ONE FOOT. * VALLEY SNOW ACCUMULATIONS: AN ADDITIONAL 3 TO 6 INCHES...LOCALLY UP TO 8 INCHES ALONG THE HIGHWAY 90 CORRIDOR BETWEEN SUPERIOR AND ALBERTON. * LOCATIONS IMPACTED INCLUDE...EVARO HILL...HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT PASS TO HAUGAN PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ IDZ005>008-081200- /O.EXT.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 623 PM PST FRI DEC 7 2012 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM PST SATURDAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 7 AM PST SATURDAY. * IMPACTS/TIMING: MODERATE TO HEAVY SNOW SHOWERS THROUGH THIS EVENING WILL CREATE SNOW COVERED AND SLIPPERY ROADWAYS. WHITEBIRD GRADE WILL SEE THE MOST IMPACTS FROM SNOWFALL. * MOUNTAIN ACCUMULATIONS: UP TO 1 FOOT. * WHITEBIRD GRADE SNOW ACCUMULATIONS: 5 TO 7 INCHES. * VALLEY SNOW ACCUMULATIONS: 2 TO 5 INCHES. * LOCATIONS IMPACTED INCLUDE...ELK RIVER...HIGHWAY 11 PIERCE TO HEADQUARTERS...PIERCE...DIXIE...ELK CITY...HIGHWAY 12 LOWELL TO LOLO PASS...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY... GREER GRADE...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ001>003-006-081200- /O.EXT.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- 723 PM MST FRI DEC 7 2012 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM MST SATURDAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 8 AM MST SATURDAY. * IMPACTS/TIMING: MODERATE TO HEAVY SNOW SHOWERS THIS EVENING WILL ADD TO ALREADY SNOWY ROADS ACROSS WESTERN MONTANA CAUSING SLIPPERY CONDITIONS AND REDUCED VISIBILITY AT TIMES. * MOUNTAIN PASS SNOW ACCUMULATIONS: UP TO ONE FOOT. * VALLEY SNOW ACCUMULATIONS: AN ADDITIONAL 2 TO 5 INCHES. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...BAD ROCK CANYON...ESSEX... HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE... FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON... HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS $$ MTZ043-081200- /O.EXT.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ POTOMAC/SEELEY LAKE REGION- 723 PM MST FRI DEC 7 2012 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM MST SATURDAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 8 AM MST SATURDAY. * IMPACTS/TIMING: MODERATE TO HEAVY SNOW SHOWERS THIS EVENING WILL ADD TO ALREADY SNOWY ROADS ACROSS WESTERN MONTANA CAUSING SLIPPERY CONDITIONS AND REDUCED VISIBILITY AT TIMES. * VALLEY SNOW ACCUMULATIONS: UP TO 5 INCHES IN SEELEY LAKE... WITH UP TO 3 INCHES IN SURROUNDING LOCATIONS. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 200 BONNER TO GREENOUGH... HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH $$ MTZ007-081200- /O.EXT.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ BUTTE/BLACKFOOT REGION- 723 PM MST FRI DEC 7 2012 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM MST SATURDAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 8 AM MST SATURDAY. * IMPACTS/TIMING: MODERATE TO HEAVY SNOW SHOWERS WILL DEVELOP THIS EVENING CREATING SLIPPERY CONDITIONS ON AREA ROADS. IN ADDITION... WINDS WILL INCREASE THIS EVENING AND MAY CAUSE REDUCED VISIBILITY AT TIMES. * SNOW ACCUMULATIONS: MOUNTAIN PASSES AND GEORGETOWN LAKE 4 TO 6 INCHES. I-90 CORRIDOR INCLUDING BUTTE 1 TO 3 INCHES. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS $$
2 follow-up statements
652 WWUS45 KMSO 080623 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1123 PM MST FRI DEC 7 2012 MTZ007-081500- /O.UPG.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ /O.EXA.KMSO.WS.W.0011.000000T0000Z-121208T1500Z/ BUTTE/BLACKFOOT REGION- 1123 PM MST FRI DEC 7 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 8 AM MST SATURDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * IMPACTS/TIMING: HEAVY SNOW TONIGHT WILL CREATE SLIPPERY CONDITIONS ON AREA ROADS. IN ADDITION... WINDS WILL CONTINUE TO GUST UP TO 40 MPH AND WILL PRODUCE PERIODS OF NEAR ZERO VISIBILITY. TRAVEL IS EXPECTED TO BE HAZARDOUS THROUGH SATURDAY MORNING..ESPECIALLY FOR THOSE TRAVELING THE I90 CORRIDOR. * SNOW ACCUMULATIONS: MOUNTAIN PASSES AND GEORGETOWN LAKE 4 TO 6 INCHES. I-90 CORRIDOR INCLUDING BUTTE 1 TO 3 INCHES. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MTZ043-081500- /O.UPG.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ /O.EXA.KMSO.WS.W.0011.000000T0000Z-121208T1500Z/ POTOMAC/SEELEY LAKE REGION- 1123 PM MST FRI DEC 7 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 8 AM MST SATURDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * IMPACTS/TIMING: HEAVY SNOW TONIGHT WILL CREATE DANGEROUSLY SLICK CONDITIONS ON AREA ROADS. IN ADDITION... WINDS WILL CONTINUE TO GUST UP TO 40 MPH AND WILL PRODUCE PERIODS OF NEAR ZERO VISIBILITY...ESPECIALLY ALONG THE I90 AND HIGHWAY 200 CORRIDORS. TRAVEL IS EXPECTED TO BE HAZARDOUS THROUGH SATURDAY MORNING. * VALLEY SNOW ACCUMULATIONS: UP TO 5 INCHES IN SEELEY LAKE... WITH UP TO 3 INCHES IN SURROUNDING LOCATIONS. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 200 BONNER TO GREENOUGH... HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO BEARMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MTZ005-081500- /O.CON.KMSO.WS.W.0011.000000T0000Z-121208T1500Z/ MISSOULA/BITTERROOT VALLEYS- 1123 PM MST FRI DEC 7 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY. * IMPACTS/TIMING: HEAVY SNOW SHOWERS WILL CONTINUE THIS EVENING WITH RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE...CAUSING DANGEROUSLY SLICK ROAD CONDITIONS. GUSTY WEST WINDS TO 40 MPH WILL CAUSE PERIODS OF BLOWING AND DRIFTING SNOW AND LOWER VISIBILITY TO NEAR ZERO AT TIMES. TRAVEL WILL REMAIN HAZARDOUS THROUGH SATURDAY MORNING. * VALLEY SNOWFALL ACCUMULATIONS: 3 TO 6 INCHES...LOCALLY UP TO 7 INCHES. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MTZ004-081500- /O.CON.KMSO.WS.W.0011.000000T0000Z-121208T1500Z/ LOWER CLARK FORK REGION- 1123 PM MST FRI DEC 7 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY. * IMPACTS/TIMING: HEAVY SNOW SHOWERS WILL CONTINUE THIS EVENING WITH RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE...CAUSING DANGEROUSLY SLICK ROAD CONDITIONS. GUSTY WEST WINDS TO 40 MPH WILL CAUSE PERIODS OF BLOWING AND DRIFTING SNOW AND LOWER VISIBILITY TO NEAR ZERO AT TIMES. TRAVEL WILL REMAIN HAZARDOUS THROUGH SATURDAY MORNING. * MOUNTAIN PASS SNOW ACCUMULATIONS: UP TO ONE FOOT. * VALLEY SNOW ACCUMULATIONS: AN ADDITIONAL 3 TO 6 INCHES... LOCALLY UP TO 8 INCHES ALONG THE HIGHWAY 90 CORRIDOR BETWEEN SUPERIOR AND ALBERTON. * LOCATIONS IMPACTED INCLUDE...EVARO HILL...HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT PASS TO HAUGAN PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ IDZ010-081500- /O.EXA.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ EASTERN LEMHI COUNTY- 1123 PM MST FRI DEC 7 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 8 AM MST SATURDAY. * IMPACTS/TIMING: MODERATE TO HEAVY SNOW SHOWERS TONIGHT WILL CAUSE SLIPPERY CONDITIONS AND REDUCED VISIBILITY AT TIMES. GUSTY WINDS WILL LOWER VISIBILITY TO NEAR ZERO PERIODICALLY THIS EVENING...PARTICULARLY OVER GILMORE SUMMIT. * MOUNTAIN PASSES AND GILMORE SUMMIT: 4 TO 6 INCHES. * VALLEY SNOW ACCUMULATIONS: 1 TO 3 INCHES. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS...SALMON $$ IDZ005>008-081500- /O.CON.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 1023 PM PST FRI DEC 7 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SATURDAY. * IMPACTS/TIMING: MODERATE TO HEAVY SNOW SHOWERS THROUGH THIS EVENING WILL CREATE SNOW COVERED AND SLIPPERY ROADWAYS. WHITEBIRD GRADE WILL SEE THE MOST IMPACTS FROM SNOWFALL. * MOUNTAIN ACCUMULATIONS: UP TO 1 FOOT. * WHITEBIRD GRADE SNOW ACCUMULATIONS: 5 TO 7 INCHES. * VALLEY SNOW ACCUMULATIONS: 2 TO 5 INCHES. * LOCATIONS IMPACTED INCLUDE...ELK RIVER...HIGHWAY 11 PIERCE TO HEADQUARTERS...PIERCE...DIXIE...ELK CITY...HIGHWAY 12 LOWELL TO LOLO PASS...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY... GREER GRADE...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ001>003-006-081500- /O.CON.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- 1123 PM MST FRI DEC 7 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY. * IMPACTS/TIMING: MODERATE TO HEAVY SNOW SHOWERS THIS EVENING WILL ADD TO ALREADY SNOWY ROADS ACROSS WESTERN MONTANA CAUSING SLIPPERY CONDITIONS AND REDUCED VISIBILITY AT TIMES. * MOUNTAIN PASS SNOW ACCUMULATIONS: UP TO ONE FOOT. * VALLEY SNOW ACCUMULATIONS: AN ADDITIONAL 2 TO 5 INCHES. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...BAD ROCK CANYON...ESSEX... HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE... FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON... HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS $$
226 WWUS45 KMSO 081512 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 812 AM MST SAT DEC 8 2012 MTZ043-081615- /O.EXP.KMSO.WS.W.0011.000000T0000Z-121208T1500Z/ POTOMAC/SEELEY LAKE REGION- 812 AM MST SAT DEC 8 2012 ...WINTER STORM WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... THE WINTER STORM WARNING WILL EXPIRE AT 8 AM MST THIS MORNING. SNOW HAS DECREASED IN INTENSITY AND COVERAGE THEREFORE THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ MTZ005-081615- /O.EXP.KMSO.WS.W.0011.000000T0000Z-121208T1500Z/ MISSOULA/BITTERROOT VALLEYS- 812 AM MST SAT DEC 8 2012 ...WINTER STORM WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... THE WINTER STORM WARNING WILL EXPIRE AT 8 AM MST THIS MORNING. SNOW HAS DECREASED IN INTENSITY AND COVERAGE...THEREFORE THE WINTER STORM WARNING HAS BEEN ALLOWED TO EXPIRE. DESPITE THE SNOW ENDING...ROADS REMAIN SNOW PACKED SO MOTORISTS ARE REMINDED TO USE DEFENSIVE DRIVING THIS MORNING. $$ MTZ007-081615- /O.EXP.KMSO.WS.W.0011.000000T0000Z-121208T1500Z/ BUTTE/BLACKFOOT REGION- 812 AM MST SAT DEC 8 2012 ...WINTER STORM WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... THE WINTER STORM WARNING WILL EXPIRE AT 8 AM MST THIS MORNING. SNOW HAS DECREASED IN INTENSITY AND COVERAGE...THEREFORE THE WINTER STORM WARNING HAS BEEN ALLOWED TO EXPIRE. DESPITE THE SNOW ENDING...ROADS REMAIN SNOW PACKED SO MOTORISTS ARE REMINDED TO USE DEFENSIVE DRIVING THIS MORNING. $$ MTZ004-081615- /O.EXP.KMSO.WS.W.0011.000000T0000Z-121208T1500Z/ LOWER CLARK FORK REGION- 812 AM MST SAT DEC 8 2012 ...WINTER STORM WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... THE WINTER STORM WARNING WILL EXPIRE AT 8 AM MST THIS MORNING. SNOW HAS DECREASED IN INTENSITY AND COVERAGE...THEREFORE THE WINTER STORM WARNING HAS BEEN ALLOWED TO EXPIRE. DESPITE THE SNOW ENDING...ROADS REMAIN SNOW PACKED SO MOTORISTS ARE REMINDED TO USE DEFENSIVE DRIVING THIS MORNING. $$ IDZ005-006-081615- /O.EXP.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- 712 AM PST SAT DEC 8 2012 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING. SNOW HAS DECREASED IN INTENSITY AND COVERAGE...THEREFORE THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. DESPITE THE SNOW ENDING...ROADS REMAIN SNOW PACKED SO MOTORISTS ARE REMINDED TO USE DEFENSIVE DRIVING THIS MORNING. $$ MTZ001-003-006-081615- /O.EXP.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS- 812 AM MST SAT DEC 8 2012 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING. SNOW HAS DECREASED IN INTENSITY AND COVERAGE...THEREFORE THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. DESPITE THE SNOW ENDING...ROADS REMAIN SNOW PACKED SO MOTORISTS ARE REMINDED TO USE DEFENSIVE DRIVING THIS MORNING. $$ IDZ010-081615- /O.EXP.KMSO.WW.Y.0060.000000T0000Z-121208T1500Z/ EASTERN LEMHI COUNTY- 812 AM MST SAT DEC 8 2012 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING. SNOW HAS DECREASED IN INTENSITY AND COVERAGE...THEREFORE THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. DESPITE THE SNOW ENDING...ROADS REMAIN SNOW PACKED SO MOTORISTS ARE REMINDED TO USE DEFENSIVE DRIVING THIS MORNING. $$ IDZ007-008-MTZ002-090000- /O.EXT.KMSO.WW.Y.0060.000000T0000Z-121209T0000Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WEST GLACIER REGION- 812 AM MST SAT DEC 8 2012 /712 AM PST SAT DEC 8 2012/ ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM MST /4 PM PST/ THIS AFTERNOON... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 5 PM MST /4 PM PST/ THIS AFTERNOON. * IMPACTS/TIMING: MODERATE TO HEAVY SNOW SHOWERS WILL CONTINUE TODAY AND WILL CONTINUE TO IMPACT TRAVEL WITH SNOW COVERED AND SLIPPERY ROADWAYS. GRANGEVILLE AND WHITEBIRD GRADE IN IDAHO AND MARIAS PASS IN GLACIER NATIONAL PARK WILL SEE THE MOST IMPACTS FROM SNOWFALL. * MOUNTAIN ACCUMULATIONS: MARIAS PASS...AN ADDITIONAL 4 TO 6 INCHES. * GRANGEVILLE AND WHITEBIRD GRADE SNOW ACCUMULATIONS: AN ADDITIONAL 2 TO 5 INCHES. * LOCATIONS IMPACTED INCLUDE...GRANGEVILLE AND VICINITY...GREER GRADE...HIGHWAY 95 SLATE CREEK TO RIGGINS... WHITE BIRD GRADE...MARIAS PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 7, 6:14 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Dec 7, 6:14 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
614 PM MST Fri Dec 7 2012
.UPDATE...Added a winter weather advisory for the Butte/Blackfoot
region. Increased snow fall amounts for this evening.
&&
.DISCUSSION...Intense convective bands of snow have begun to
develop this evening as a cold front approaches the region. Snow
fall rates of 1 to 2 inches per hour have been reported with these
bands. In addition, gusty southwest to west winds will produce
some areas of blowing and drifting snow and may cause periods of
low visibilities across much of western Montana and north central
Idaho. Added the Butte/Blackfoot region into the winter weather
advisory to account for degrading road conditions and accumulating
snow, especially along the I90 Corridor and over MacDonald Pass.
&&
.AVIATION...Snow will continue through the evening,
increasing in intensity from roughly 07/2200Z through 08/0400Z.
Visibilities will be impacted and could lower significantly in the
most intense snowfall, with ceilings lowering as well. Terminals
most impacted by snow will be KGPI and KMSO, until later tonight
into early Saturday morning, when snow is expected to finally
decrease. KBTM and KSMN will see periods of snow showers, but
impacts to aviation are expected to be less than those at
terminals to the north and west of them. In addition, gusty
winds will develop this evening between 08/00z and 08/06z region
wide. Gusts up to 35-40kts are possible which could further lower
visibilities due to blowing and drifting snow. Conditions area-wide
will improve greatly by Saturday afternoon.
&&
.PREV DISCUSSION... /ISSUED 437 PM MST Fri Dec 7 2012/
UPDATE...Increased wind speeds for this evening with the passage
of a cold front.
DISCUSSION...A cold front currently located in central Washington
and Oregon will move through western Montana and north central
Idaho this evening. Wind gusts of up to 40 mph have been observed
with the passage of the front in these areas. Therefore, increased
the wind speeds in the forecast to show a period of gusty winds,
which will likely occur between 6pm and 9pm for northwest and west
central Montana/north central Idaho and 9pm to midnight for
southwest Montana. With these potentially gusty winds, blowing and
drifting snow will also be a concern, which could lead to a period
of low visibilities this evening. Roads could become quite slick
this evening and those with travel plans should use caution.
PREV DISCUSSION... /ISSUED 232 PM MST Fri Dec 7 2012/
.Snow and wind to impact the Inter-mountain region this evening...
.Another round of snow to impact the passes and portions of
north central Idaho and west central Montana Sunday night and Monday...
DISCUSSION...A rather intense area of precipitation is currently
entering western Montana and central Idaho, and will cause steady
snow showers once again. Snow could become heavy at times this
evening, making for difficult travel over mountain passes, which
have already been affected by several inches of snow. In the
valleys, snow amounts will be fairly light, with the most intense
snowfall expected this evening. Snow will then decrease late
tonight through Saturday morning as the cold front finally exits
to the south and east. Conditions are expected to dry out for the
most part Saturday, but some lingering high terrain showers are
still possible.
Once the Northern Rockies are relieved of snowfall, the next
impact will be the very cold temperatures expected Saturday and
Sunday. High temperatures will struggle to rise out of the 20s,
with low temperatures falling into the single digits. Valley
locations hugging the Continental Divide could wake up Sunday
morning to temperatures a few degrees below zero. This kind of
cold air presents risks for those who plan to be outdoors, as well
as any livestock or outdoor pets.
With cold air continuing over the Inter-Mountain region on Sunday, a
slightly warmer upper level northerly flow will develop as a ridge
builds to the west. The models are in agreement that another
surge of moisture will stream into the region Sunday afternoon
through Monday. At this time, Sunday night looks like there could
be another round of moderate accumulations over the passes along
the Montana/Idaho border. The valleys also look like there could
be some decent accumulations by Monday morning, with amounts
between 2-5 inches. Locations likely to see these amounts are the
southern Mission and Seeley/Swan valley, south and west to the
Missoula/Bitterroot valley, and north central Idaho valleys.
The models continue to advertise that as the precipitation
decreases in intensity, there could be some light freezing drizzle
late Sunday night into early Monday morning. The locations that
see snow accumulations of an inch or more may not see much impact
from this freezing drizzle, as it will get absorbed in the snow.
Locations that only see light accumulations (half an inch or less)
may see more impact from black ice and very slick roads. Have
continued to advertise a slight chance of freezing rain to account
for this scenario and will continue to monitor the later model
runs and make adjustments as necessary.
The models are coming into better alignment with a trough digging
along the west coast mid next week. The bulk of the energy and
moisture appears to stay west of the region, but the Northern
Rockies should see widespread precipitation and cooler
temperatures. The models show that an arctic front will brush
along the Continental Divide Wednesday evening, with only a
minor amount of cold air spilling over into the western Montana
valleys. After this first trough swings south of the region on
Thursday, the models diverge significantly, so have left the
forecast near climatology.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 5 AM MST Saturday Butte/Blackfoot
Region.
WINTER WEATHER ADVISORY until 11 PM MST this evening
Bitterroot/Sapphire Mountains...Flathead/Mission Valleys...
Kootenai/Cabinet Region...Lower Clark Fork Region...West
Glacier Region.
WINTER WEATHER ADVISORY until 11 PM MST this evening
Missoula/Bitterroot Valleys.
WINTER WEATHER ADVISORY until 11 PM MST this evening
Potomac/Seeley Lake Region.
ID...WINTER WEATHER ADVISORY until 10 PM PST this evening Lower Hells
Canyon/Salmon River Region...Northern Clearwater
Mountains...Orofino/Grangeville Region...Southern
Clearwater Mountains.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Local storm report, Dec 7, 3:30 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
330 PM MST FRI DEC 7 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM SNOW 1 W HUNGRY HORSE 48.39N 114.08W
12/07/2012 M2.5 INCH FLATHEAD MT TRAINED SPOTTER
SNOW DURATION 9 HOURS 30 MINUTES
&&
IRIS SYSTEMLocal storm report, Dec 7, 3:43 PM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
343 PM MST FRI DEC 7 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM SNOW 6 NE HERON 48.12N 115.85W
12/07/2012 M5.0 INCH SANDERS MT TRAINED SPOTTER
7.5" ON THE GROUND. SNOWFALL RATE 1" PER
HOUR AT TIME OF REPORT. SNOW DURATION 7
HOURS 38 MINUTES
&&
IRIS SYSTEMLocal storm report, Dec 7, 5:42 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
542 PM MST FRI DEC 7 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM SNOW HAPPYS INN 48.08N 115.15W
12/07/2012 E10.0 INCH LINCOLN MT LAW ENFORCEMENT
HEAVY SNOW AT TIME OF REPORT. 4 TO 6 INCHES
OF SNOW ON ROAD. SNOW DURATION 24 HOURS
&&
IRIS SYSTEMLocal storm report, Dec 7, 6:49 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
649 PM MST FRI DEC 7 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM SNOW 2 NW EAST MISSOULA 46.89N 113.97W
12/07/2012 M2.0 INCH MISSOULA MT NWS EMPLOYEE
RATTLESNAKE VALLEY
&&
IRIS SYSTEMLocal storm report, Dec 7, 6:51 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
651 PM MST FRI DEC 7 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM SNOW 1 SW MISSOULA 46.86N 114.01W
12/07/2012 E2.0 INCH MISSOULA MT NWS EMPLOYEE
SNOW DURATION 1 HOUR
&&
IRIS SYSTEMLocal storm report, Dec 7, 6:56 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
656 PM MST FRI DEC 7 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM SNOW DAYTON 47.87N 114.28W
12/07/2012 E2.0 INCH LAKE MT TRAINED SPOTTER
SNOW DURATION 3 HOURS
&&
IRIS SYSTEMNearby
Winter Storm Warnings in Montana, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.